May 20, 2022

Paracetamol overdose is fatal. Here’s everything you need to know

Whether it’s a mild headache or a slight fever, people take paracetamol-based medicines like Calpol, Crocin or Dolo without seeing a doctor. The practice is widespread in India. But most people don’t know the right dose. Paracetamol contains steroids and its wrong dosage can cause you a lot of harm.

Paracetamol is preferred in conditions involving fever, migraines, menstrual pain, headaches, toothaches and body aches. It can be found in pharmacies with different names like Calpol, Crocin, Dolo, Sumo L, Kabimol, Pacimol.

The right dose of paracetamol in fever:

According to Drugs.com, if a normal adult has a fever, per the US guideline, a paracetamol dose of 325mg to 650mg can be given 4 to 6 hours apart. 1000 mg of drug can be given if the interval is up to 8 hours. However, other factors such as previous illnesses, weight and height are also decisive in the dosage of the drug.

The guidelines further state that 500mg of paracetamol should only be taken after 6 hours of fever. In the case of children, extreme caution is required. For a child under one month old, 10-15 mg of paracetamol per kg of weight is given at intervals of 4-6 hours. Children 6 to 12 years old should receive similar doses at 6 to 8 hour intervals.

The right dose of paracetamol for pain

If an adult is experiencing body pain, 325-650mg of paracetamol should be taken at 4-6 hour intervals while 1000mg of the drug should be taken at 6-8 hour intervals. One should take 500mg of the drug at 4-6 hour intervals for pain relief.

On the other hand, a small child should receive 10-15 mg per kilogram of body weight at an interval of 6-8 hours.

Necessary precautions

According to WebMD News, if you’ve been taking paracetamol medication for three days to get rid of a fever and it doesn’t seem to help, take a break and see a doctor. In case of pain, paracetamol should not be used for more than 10 days. Apart from this, when it comes to liver, kidney, alcohol problems, paracetamol should not be taken without the advice of a doctor.

Side effects of paracetamol

An overdose of paracetamol can sometimes also cause side effects. Problems of allergies, rashes and blood abnormalities may appear as a result of an overdose of paracetamol. Apart from this, there is a risk of liver and kidney damage due to improper intake of paracetamol. An overdose of paracetamol can lead to diarrhoea, excessive sweating, loss of appetite, restlessness, vomiting, abdominal pain, bloating and abdominal cramps.

(Disclaimer: The health tips shared in this article are based on common practices and general knowledge. Readers are advised to consult a doctor before following them at home.)

Read all the latest news, breaking news and updates on coronavirus here.